Kansas, 2002

Hail and Damaging Wind in Kansas, May 6, 2002

May 6, 2002 · NWS TOP · 5 events in 4 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 2:30 PM CST, 6 hours 40 minutes earlier.

Area forecast discussion, May 6, 2:30 PM CST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT MON MAY 6 2002

TIMING AND PLACEMENT OF THUNDERSTORM CHANCES CONTINUE TO BE THE MAIN
CONCERN

THUNDERSTORMS FROM LAST NIGHT HAVE GENERATED AN OUTFLOW BOUNDARY
WHICH WAS LOCATED IN THE VICINITY OF CNK TO EMP TO JLN. EXPECT THIS
BOUNDARY TO BE THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT AGAIN
THIS AFTERNOON AND EVENING WITH SEVERE WEATHER A THREAT. 18Z
SOUNDING AGAIN SHOWED AN DECENT CAP. AFTER MODIFYING THE SOUNDING
FEEL THAT WITH MID 60 DEWPOINTS AND TEMPS IN THE MID TO UPPER 80S
ACROSS CENTRAL KS...CAP WILL BREAK THERE FIRST. THUNDERSTORMS SHOULD
AGAIN FORM INTO AN MCS AND MOVE INTO MO OVERNIGHT. CONSIDERED A
FLASH FLOOD WATCH FOR THE EASTERN ZONES. HOWEVER WITH UNCERTAINTY IN
WHERE THE MCS WILL ACTUALLY DEVELOP...DECIDED NOT TO ISSUE ONE.
ALSO...RAINFALL FROM LAST NIGHT AVERAGED A HALF TO THREE QUARTERS
WITH SOME ISOLATED SPOTS GETTING MORE THAN AN INCH. NEVER THE LESS
WILL HAVE TO WATCH RAINFALL CLOSELY TONIGHT.

THE SAME SETUP REMAINS IN PLACE THROUGH WEDNESDAY AS SURFACE LOW
REMAINS OVER SOUTHERN KS...A MOIST UNSTABLE AIRMASS STAYS PUT AND
WEAK DISTURBANCES MOVE OVERHEAD IN THE SOUTHWESTERLY FLOW. KEPT
CHANCE FOR THUNDERSTORMS THROUGH WEDNESDAY. I SPREAD THE CHANCE FOR
SHOWERS AND THUNDERSTORMS OVER THE WHOLE CWA TOMORROW TO ACCOUNT FOR
ANY LEFT OVER PRECIP FROM THE MCS.

COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA WEDNESDAY EVENING
PUSHING THE MOISTURE TO THE SOUTH. WITH SURFACE RIDGING ACROSS THE
AREA I CONTINUED A DRY FORECAST THURSDAY. I ALSO REMOVED POPS DURING
THE DAY FRIDAY THINKING THAT THE MOISTURE WILL NOT BE ABLE TO RETURN
IN TIME. MODELS DO SHOW LEE TROUGH DEEPENING FRIDAY AFTERNOON SO
CONTINUED WITH THE POPS FOR FRIDAY NIGHT AS SOUTHERLY FLOW AND WAA
TO BEGIN AGAIN. WITH THE REMAINDER OF THE FORECAST...FOLLOWED THE
MORE AMPLIFIED OUTPUTS FROM THE MODELS. THE 00Z MRF WAS KIND OF THE
OUTLYER...HOWEVER THE 12Z AVN HAS COME MORE IN LINE WITH THE ECMWF
AND OTHERS. MODELS SHOW THE LEE TROUGH TO MOVE OUT INTO THE PLAINS
SATURDAY WITH A SHORTWAVE PROPAGATING THROUGH THE CENTRAL ROCKIES
SO I ADDED POPS INTO SATURDAY AND KEPT THEM INTO SUNDAY BEFORE A
PACIFIC FRONT MOVES THROUGH THE AREA LATE SUNDAY OR SUNDAY NIGHT.

.TOP...NONE

WOLTERS

In the hours before

Local storm report, May 6, 8:20 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
920 PM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0919 PM    PAXICO                    KS    1 INCH HAIL
05/06/02   WABAUNSEE                       PUBLIC REPORTED QUARTER
                                           SIZE HAIL
Local storm report, May 6, 8:39 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
939 PM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0938 PM    WILLARD                   KS    1 INCH HAIL
05/06/02   SHAWNEE
Local storm report, May 6, 8:44 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
944 PM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    3 SW DUNLAP               KS    .88 INCH HAIL
05/06/02   MORRIS                          NICKEL HAIL REPORTED BY
                                           PUBLIC.
Local storm report, May 6, 8:52 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
952 PM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0948 PM    5 N AMERICUS              KS    60 MPH TSTM GUST
05/06/02   LYON                            REPORTED BY TRAINED
                                           SPOTTER

0950 PM    (TOP)BILLARD ARPT TOPEKA  KS    1 INCH HAIL
05/06/02   SHAWNEE
Special weather statement, May 6, 9:05 PM CST, 5 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-070330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT MON MAY 6 2002

TORNADO WATCH NUMBER 242 HAS BEEN REPLACED BY SEVERE THUNDERSTORM
WATCH NUMBER 244.

THE FOLLOWING COUNTIES ARE IN A SEVERE THUNDERSTORM WATCH UNTIL 400
AM CDT...

JACKSON           SHAWNEE          DOUGLAS
JEFFERSON         OSAGE            FRANKLIN
COFFEY            ANDERSON         LYON
WABAUNSEE         GEARY            MORRIS
DICKINSON

THE FOLLOWING COUNTIES ARE NO LONGER UNDER A TORNADO OR SEVERE
THUNDERSTORM WATCH...

REBUBLIC           WASHINGTON      MARSHALL
NEMAHA             BROWN           CLOUD
OTTAWA             CLAY            RILEY
POTTAWATOMIE
Local storm report, May 6, 9:09 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1009 PM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0957 PM    GRANTVILLE                KS    1 INCH HAIL
05/06/02   JEFFERSON

The radar

The Topeka radar (KTWX), 42 km away, was scanning. The volume nearest the first event began at 03:11 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
May 6, 9:10 PM CST
Where
Lyon County, Admire
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.633, -96.100

Hail, Douglas

When
May 6, 9:24 PM CST
Where
Douglas County, Lecompton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.400

Hail, Morris

When
May 6, 9:27 PM CST
Where
Morris County, 2 mi N of Dunlap
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.617, -96.367

Hail, Jefferson

When
May 6, 9:27 PM CST
Where
Jefferson County, 1 mi W of Perry
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -95.417

Hail, Douglas

When
May 6, 9:28 PM CST
Where
Douglas County, 3 mi W of Lecompton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.050, -95.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290993, 5290994, 5290995, 5290996, 5290997.